Hail, Jones
- When
- May 17, 4:57 PM CST
- Where
- Jones County, 10 mi SSW of Murdo
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.750, -100.800
5 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 1:55 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT TUE MAY 17 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT BIGGEST CHALLENGE IN THE NEAR TERM STILL REVOLVES AROUND PCPN/SVR WX CHCS FOR TNT. VERY STRONG 5H WAVE CONT TO EJECT INTO PLAINS AREA. THE GFS REMAINS MUCH STRONGER WITH THIS FEATURE THAN THE NAM...BUT OVERALL FCST POSN IS SIMILAR. GOOD 2H-3H DIVERGENCE TAKES PLACE ACROSS ERN CWA WITH SYSTEM...WITH STRONG LOLVL JET COMING INTO PLAY BY EARLY EVENING. 17/00Z WRF MODEL SHOWING SQUALL LINE FORMATION ACROSS WRN SODAK LATER THIS AFTN...ADVECTING N AND E INTO NODAK/ERN SODAK. BEST 85H-7H Q-VECTOR CONVERGENCE ALSO FOLLOWS DIVERGENCE PATTERN WITH STRONGEST FORCING ACROSS NODAK AND SERN SODAK. PWATS INCREASE TO NEARLY 1.50 ACROSS ERN SODAK BY 06Z WED...WHICH IS 130-150% ABOVE NORMAL. NAM/GFS MBE VECTORS ON BUFKIT FALL TO 10KTS OR SO FOR ERN CWA AROUND 06Z WED...WITH BACKBUILDING POSSIBLE BASED ON LOW LEVEL JET. CONT HITTING POPS HARD OVERNIGHT AND ADDED MENTION OF HEAVY RAIN AND EXPANDED SVR MENTION. CURRENTLY WATCH #283 IN EFFECT FOR WRN CWA UNTIL 03Z. BY WED...MODELS SHOW PSBL DRY SLOT TAKING PLACE ACROSS ERN CWA WITH WRAP AROUND TROWAL AIDING PCPN ACROSS THE WEST. TROWAL FEATURE SLOWLY ADVANCES EAST DURING DAY WITH ONLY LIGHT SHOWERS EXPECTED. WRF MODEL ALSO CONCURS WITH THIS SOLN. THURSDAY THERE IS A BIT OF DISAGREEMENT. THE GFS BRINGS WELL DEFINED 85H AND 7H TROWAL BACK ACROSS ERN SODAK WITH NOTABLE INCREASE IN LAYER RH. THERE IS ALSO SOME MINOR 85H-7H Q-VECTOR CONVERGENCE THAT TAKES PLACE. THE ETA KEEPS BROAD SUBSIDENCE IN PLACE WITH SFC HIGH PUSHING IN. EVEN THOUGH THE GFS HAS BEEN MOST CONSISTENT IN DYNAMICS...HAVE DECIDED TO KEEP THURSDAY DRY AND JUST RATCHET UP CLOUD COVER. TEMP WISE...BASICALLY LEFT WHAT WAS INHERITED CEPT FOR THURSDAY AND FRIDAY. PREFER THE WARMER ETA 85H TEMPS GIVEN PATTERN SO UPPED TEMPS THURSDAY AND FRIDAY A BIT MORE. .LONG TERM...SATURDAY THROUGH TUESDAY NO MAJOR CHANGES WITH THIS ISSUANCE OF EXTENDED GRIDS. THE PERIOD STARTS OFF WITH AN UPPER WAVE AND SURFACE COLD FRONT PUSHING THROUGH THE REGION. HAVE KEPT IN CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM...BUT THINGS ARE STARTING TO LOOK DRIER. STILL LOOKS LIKE A STRONG SYSTEM...WITH SOME POTENTIAL. NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH THE REST OF THE EXTENDED...WITH UPPER RIDGE AXIS APPROACHING FROM THE WEST. TEMPS COOL FOR SUNDAY BEHIND THE FRONT...AND THEN WARM UP FOR MONDAY AND TUESDAY. GENERALLY TEMPS WILL BE IN THE 70S. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/KNUTSVIG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 554 AM CDT TUE MAY 17 2005 SDZ003>005-009-010-015>017-033>037-045-048-051-181052- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 554 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ039-046-SDZ006>008-011-018>023-181052- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 554 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449315, 5449316, 5449317, 5449318, 5449319, 5449320, 5449321, 5449322.